Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 17, 2003, 6:53 PM EDT for Dare County, North Carolina. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2003, 6:53 PM EDT (22:53 UTC)
- Expired
- Aug 17, 2003, 8:45 PM EDT
- In force
- 112 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMHX 172253
FFWMHX
NCC055-180045-
BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
653 PM EDT SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MAINLAND DARE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 845 PM EDT
* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING
DOWNPOURS FROM MANNS HARBOR TO 5 MILES WEST OF EAST LAKE...MOVING
EAST AT 20 MPH.
THESE STORMS ARE PRODUCING RAINFALL OF 2 TO 3 INCHES OF
RAINFALL PER HOUR. DOPPLER RADAR ESTIMATES THAT 4 TO 5 INCHES
OF RAIN HAVE FALLEN NEAR BUFFALO CITY SINCE THIS AFTERNOON.
* FLOODING CAN BE EXPECTED IN AND AROUND...
BUFFALO CITY.
EAST LAKE.
MANNS HARBOR.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3566 7590 3567 7602 3582 7600 3589 7600
3593 7593 3597 7594 3597 7582 3586 7572
3566 7570
81 follow-up statement
000
WGUS72 KMHX 172343
FFSMHX
NCC055-180045-
FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
743 PM EDT SUN AUG 17 2003
...THE FLASH FLOOD WARNING FOR MAINLAND DARE COUNTY REMAINS IN EFFECT
UNTIL 845 PM EDT...
AT 743 PM EDT...DOPPLER RADAR ESTIMATED OVER 4 INCHES OF RAIN HAD
FALLEN OVER PARTS OF MAINLAND DARE COUNTY. RUNOFF FROM THIS
RAINFALL...PLUS ADDITIONAL SHOWERS PRODUCING MODERATE TO HEAVY RAIN
WILL CONTINUE THE THREAT OF FLASH FLOODING UNTIL 845 PM.
FLOODING CAN BE EXPECTED SOUTHWEST OF MANNS HARBOR ALONG HIGHWAY 264.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3567 7575 3568 7595 3587 7594 3588 7574
3585 7575 3582 7572 3574 7572 3569 7571
5What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:20 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 17, 2:20 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 220 PM EDT SUN AUG 17 2003 RATHER SURPRISED AT THE LACK OF CONVECTION SO FAR ACROSS ESTRN NC THIS AFTERNOON. 12Z ETA DID DEPICT STRONG SUBSIDENCE IN THE WAKE OF THIS MORNINGS ORGANIZED CONVECTION OFF THE COAST AND THIS AND LACK OF SIG LOW LEVEL CONVERGENCE IS PROBABLY INHIBITING CONVECTIVE INITIATION INITIALLY TODAY. SATELLITE IMAGERY INDICATING ENHANCED CU/TCU BEGINNING TO FORM AND WE MAY YET POP A FEW CELLS SOON. BETTER THREAT FOR CONVECTION WILL BE IF CONVECTION CAN FIRE OVER THE TERRAIN OF THE PIEDMONT AND TRACK SE INTO THE AREA LATE AFTERNOON/ERLY EVENING. SPC STILL HAS ESTRN NC IN A SLGT RISK WITH A WATCH OUT WEST AND STILL ENOUGH SUPPORT FOR SUSTAINED DEEP CONVECTION. TOUGH CALL ON PCPN CHANCES NEXT 36 HOURS AS MAV (GFS) LOOKS TOO WET AND MET (ETA) TOO DRY. THE WEAK FRONT WILL SAG INTO ESTRN NC LATE TONIGHT AND REMAIN ACROSS THE AREA ON MONDAY. THUS WILL HAVE TO CARRY CHANCE POPS BUT THINKING MORE ALONG THE LINE OF 30-40% NOT THE CURRENT 50. DURING MON ANOTHER DISTB IS FORECAST BY THE MODELS TO SWING ACROSS NC WITH 500 MB TEMPS COOLING TO -10C. THIS COMBINED WITH FRONT AND SOME UPPER LVL DIFL NR JET ENTRANCE REGION SHOULD PRODUCE AFTERNOON/EVENING DEEP CONVECTION. SPS DAY 2 NOT OUTLOOKING ESTRN NC BUT IT MENTIONS THREAT OF ISOLD WET MICROBURSTS HERE. THINKING OF 30-40% POPS. ETA/GFS ARE NOW BOTH INDICATING THE FRONT SLIPPING OFF THE JUST OFF THE COAST MON NIGHT. THE PATTERN BEGINS TO CHANGE TUE AS THE TROUGH SHEARS/LIFTS OUT AND LEAVES A WEAKNESS OVER THE DEEP SOUTH WHILE THE PLAINS RIDGE BRIDGES INTO THE MID-ATLC. THE SFC FRONT WASHES OUT JUST OFF THE COAST WHILE GFS DRIES OUT MEAN RH WITH NO SIG IMPULSES SET TO AFFECT THE AREA WED AND THU. WAS VERY TEMPTED TO GO WITH A DRY FCST BUT GIVEN CLIMO SUPPORT FOR DIURNAL CONVECTION THIS TIME OF YEAR WILL PROBLY GO WITH MINIMAL (20%) POPS. THE WEAK MID ATLC UPPER RIDGE BREAKS DOWN BY FRI WITH THE DEEP S WEAKNESS DRIFTING NE TWRDS OUR AREA BY FRI. LOW LEVEL FLOW TURNS SE AND MOISTENS THE ATMOS BACK UP. WILL UP POPS TO CLIMO FRI-SUN WITH TEMPS FOLLOWING SUITE. MARINE: SEEING EXERCISE CAUTION CONDITIONS (20KT / 5 FT SEAS) ATTM MAINLY S OF HATTERAS. THINK THIS WILL CONTINUE INTO THIS EVENING BEFORE WINDS SUBSIDE OVERNIGHT AS BDNRY MVS CLOSER TO THE WTRS. THEREAFTER...GNRLY LT WINDS AND REASONABLE SEAS FOR MOST OF NEXT WEEK...GIVEN THE BNDRY IN VCNTY OF OUR WTRS AND WEAK PGRAD. TO SUMMARIZE...EXERCISE CAUTION HEADLINE S OF HATTERAS FOR TNGT. .MHX...NONE. ELARDO/PETRO
Hazardous weather outlook, Aug 17, 4:05 AM EDT, 14 hours 48 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 405 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 17, 5:46 PM EDT, 1 hour 7 minutes before
NCZ103-172245- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 546 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS DARE COUNTY UNTIL 645 PM EDT... AT 546 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF MANTEO...OR ABOUT OVER MANNS HARBOR...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WANCHESE AT 550 PM EDT AND NEAR OREGON INLET AT 600 PM EDT. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:36 PM EDT | Special Marine Warning | MHX | 54 min | |
| Aug 17, 6:30 PM EDT | Special Marine Warning | MHX | 60 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.